March 6, 2018 at 11:59 pm #78162pintsnpurlsParticipant
TL;DR: Has anyone had an experience where A) Adderall worked for a few weeks but stopped (which is what happened when I took it two years ago), or B) Adderall created a brain fog (which has happened the last few days)?
The Long Version:
I was diagnosed with bipolar II disorder in college, and I blamed all of the ADHD symptoms on the bipolar disorder for years. About two years ago, I finally accepted that my therapist was right (after an experience of intense focus after chugging a latte with two shots of espresso–it was getting cold, and I wanted to finish it!). I tried Adderall (XR 20 mg on work days, IR 10 mg if I needed some extra focus on the weekend or in the evening). It worked for a month or so, but soon I didn’t notice a difference in my focus on the days I took it versus the days I didn’t. I stopped taking them.
For various reasons, I didn’t take stimulants for about a year and a half (basically I didn’t have anything that I felt I needed to actually focus on). During that time, the antidepressant in my meds cocktail for the bipolar II disorder was changed from Cymbalta to Welbutrin (which happens to be used for off-label ADHD treatment, though that was not the intent when I switched). I’ve been on the new cocktail for a year now, and now I’m doing things that I would like to focus on (taking a Spanish class and choir rehearsal), so I asked my psychiatrist for a stimulant again.
Unfortunately, I have very limited choices when it comes to finding a psychiatrist. The only place nearby that accepts my insurance is a teaching hospital. I’m assigned to an overseeing doctor, but the resident changes every year. When I asked the current resident about adding a stimulant, she gave me such a look that I didn’t feel comfortable advocating for myself (I was worried that she thought I was asking for a prescription in order to sell the pills, even though it’s in my chart that I took Adderall two years ago). I wanted something short-acting (Spanish class is two hours and choir rehearsal is three; I don’t need intense focus for my retail job) that wasn’t Adderall, but she instead gave me Adderall XR 20 mg again. I’ve taken it a few times now, and instead of focusing better or feeling no change at all (as it was two years ago), I got super mellow and developed a brain fog. (I couldn’t tell if I was in tune with the rest of the choir today. It was bad.) My guess is that I felt foggy, rather than nothing, because of the Welbutrin, but that’s just a guess.
Obviously, I’m going to call my psychiatrist and tell her the Adderall XR didn’t work (and also ask for an appointment sooner than three months from now–what doctor puts you on a new med, or at least a new med for your time together, and then doesn’t have you come in for another three months?), but I just wanted to hear that I’m not alone in either a med seeming to work for a very short while and then not working and/or losing all focus with a med. Thanks, and sorry for the length!
March 8, 2018 at 8:20 am #78383Penny WilliamsKeymaster
Even though you had taken 20 mg of Adderall at one point, the time off and the new medications you’re taking with it would necessitate starting it like new, which means starting at the lowest dose and only increasing if and when necessary. Being too mellow sounds like too high a dose, which is possible given that you’re taking different medications with it now.
There are two types of stimulants: amphetamine (Adderall, Vyvanse, Evekeo…) and methylphenidate (Ritalin, Concerta, Quillivant…). Almost everyone does well on one type or the other, but not both. It could be that you would do better on a methylphenidate.
ADDitude Community Moderator, Author & Mentor on Parenting ADHD, Mom to teen w/ ADHD, LDs, and autism
You must be logged in to reply to this topic. Login